The pathogenesis of the haemolytic-uraemic syndrome that is associated with infection with entero-haemorrhagic Escherichia coli is not well understood. The organisms apparently colonize the intestine after being ingested in contaminated food or transmitted by person-to-person contact (1). These organisms have at least three different virulence properties: they produce intimin, a protein necessary for their attachment to the intestinal wall, haemolysin, a protein that affects the growth of other bacteria and may also haemolyze human cells, and they release a toxin known as Shiga toxin (verotoxine or Shiga-like toxin). This toxin can initiate apoptosis in endothelial and epithelial cells in animals. The syndrome in these animals does not completely resemble the haemolytic-uraemic syndrome in children, but in baboons, parenteral administration of Shiga toxin results in endothelial and epithelial damage in the intestine that is similar to the damage that occurs in patients with the haemolytic-uraemic syndrome (2).
In an experiment in 1986, trimethoprim-sulfamethoxazole was added to cultures of E. coli O157:H7 and found to increase the release of Shiga toxin by the bacteria. The findings have since been extended to other enterohaemorrhagic strains of E. coli and to 13 other antibiotics (3). These findings have also raised the possibility that antibiotic treatment of E. coli infections might actually increase the risk of the haemolytic-uraemic syndrome, although the response of E. coli O157 isolates to subinhibitory concentrations of antibiotics seems to be highly dependent on the nature of the strain involved (3-4).
Recent data validate this concern. Children who received antibiotics for diarrhoea caused by E. coli had a significantly higher risk of the haemolytic-uraemic syndrome. A prospective cohort study was carried out in 71 children under 10 years of age with diarrhoea (5). The haemolytic-uraemic syndrome developed in 10 overall and 5 out of 9 children receiving antibiotics. In a multivariate analysis adjusted for the initial white cell count and the day of illness on which a stool was obtained for culture, antibiotic administration remained a risk factor for the development of the haemolytic-uraemic syndrome (relative risk, 17.3; 95% confidence interval, 2.2-137).
Since the theory is supported that antibiotics have an important role in the progression of gastrointestinal infection with E.
coli to the haemolytic-uraemic syndrome, it would seem prudent to avoid giving antibiotics to children who have these infections and to carry out work to devise specific therapies to interrupt this progression. Particular attention should also be placed on increased efforts to avoid initial infection with these organisms.
1. Repetto, H.A. Epidemic hemolytic-uremic syndrome in children. Kidney International, 52: 1708-1719 (1997).
2. Taylor, F.B., Tesh, V.L, Debault, L. et al. Characterization of the baboon responses to Shiga-like toxin: descriptive study of a new primate model of toxic responses to Stx-1. American Journal of Pathology, 154: 1285-1299 (1999).
3. Grif, K., Dierich, M.P., Karch, H. et al. Strain-specific differences in the amount of Shiga toxin released from enterohaemorrhagic Escherichia coli O157 following exposure to subinhibitory concentrations of antimicrobial agents. European Journal of Clinical Microbiology and Infectious Disease, 17: 761-766 (1998).
4. Rondeau, E., Peraldi, M.N. Eschericia coli and hemolytic uremic syndrome. New England Journal of Medicine, 335: 660-662 (1996).
5. Wong, C.S., Jelacic, S. Habeeb, R.L. et al. The risk of hemolytic-uremic syndrome after antibiotic treatment of Escherichia coli O157:H7 infections. New England Journal of Medicine, 342: 1930-1936 (2000).